Have you been stung by a wasp while on Warfarin?
10 August 2016 -
The recent prolonged spell of warm weather and sunshine we have been experiencing in the UK has been wonderful. However, there have been an awful lot of wasps around for the time of year and last week I got stung!
This is the first time I have been stung by a wasp while on Warfarin. I wondered if the sting would cause any interaction with my warfarin therapy. Would I react more severely to the venom than if I was not on Warfarin?
I did some research online but was not able to find a great deal of information about being stung by a wasp while on Warfarin. Not much about bee stings either. Advice for treatment, to relieve the pain and swelling sometimes caused by a sting, was generally to take some antihistamine and/or some pain relievers. I can find no recorded evidence of any interaction between antihistamine and warfarin. However, as with any medication, it is best to be vigilant about any changes that may take place. When taking pain relievers, the usual advice applies. If they contain aspirin, paracetamol or ibuprofen, care should be taken as these have been shown to interact with Warfarin and may put you at higher risk of bleeding.
There doesn’t seem to be any recorded evidence that the symptoms resulting from being stung by a wasp while on Warfarin are any different, or more severe, than for people who don’t take Warfarin. However, people have indicated on a number of forums that the pain resulting from a sting has been worse since they have been taking Warfarin. There have also been reports of other symptoms being intensified and INR being affected.
I didn't feel any difference to when I was stung before being on Warfarin. I didn’t suffer any greater pain or distress. Neither did I notice a change in my INR as a result of the sting.
What about you?
It would be interesting to hear from anyone else who has been stung by a wasp while on Warfarin.
Did it feel more painful?
Did you suffer any other reaction to the sting that you have not experienced before being on Warfarin?
Was your INR affected?
What about other types of sting?
It would be great to have your comments and stories on this topic. It would help build up a picture of whether Warfarin patients should be more concerned than normal about the effects of a sting.